Oklahoma, 2024

Hail and Damaging Wind in Oklahoma, February 2, 2024

February 2, 2024 · NWS OUN · 2 events in 2 counties and zones

As a shortwave trough approached the Southern Plains, thunderstorm development occurred during the afternoon into late evening on the 2nd. Overall, instability and wind shear were on the lower margins for severe outcomes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As a shortwave trough approached the Southern Plains, thunderstorm development occurred during the afternoon into late evening on the 2nd. Overall, instability and wind shear were on the lower margins for severe outcomes. Still, a few transiently organized thunderstorms produced a few reports of hail and damaging wind gusts across far southwest Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 2, 5:32 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Feb 2, 5:32 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Norman OK
532 PM CST Fri Feb 2 2024

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 240 PM CST Fri Feb 2 2024

Elevated showers and scattered thunderstorms have move into far
southwestern Oklahoma and western north Texas early this afternoon.
As better height falls overspread western Texas and western Oklahoma
later this afternoon/early evening, a capping inversion will
continue to erode/lift. This may also allow for a better chance of
shallow convective showers to develop where better theta-e air
has advected into south central and central Oklahoma.

As far as CAM guidance, most suggest stronger convection will
develop across western Oklahoma as better theta-e air continues to
advect northward.  This is expected to pose more of a hail risk
through the early evening with storms mainly moving northward into
Kansas.

A dryline has pushed into parts of West Texas and roughly extends
from east of Plainview southward to east of Synder. Farther west
near the Texas and New Mexico border, clouds are more agitated and
likely associated with the initial push of a Pacific cold front.
Therefore, we could see a better chance of boundary layer
convection developing near the dryline (isolated/widely scattered
and supercells possible) late this afternoon and better coverage
of storms later, as the Pacific front overtakes the dryline. A
little unsure if any dryline storms will make it into our western
north Texas counties, before a more linear mode evolves this
evening. As this occurs, the overall hazard with storms may shift
from hail to perhaps a wind threat. At this time, CAM guidance
indicates the best chance of severe wind gusts will be across
parts of southwestern Oklahoma and western north Texas. Storms may
continue to pose somewhat of a wind threat during the late
evening and overnight as storms move into parts of central
Oklahoma. Most of the showers and thunderstorms (at least strong
convection) is expected to move east and north of the area by
early Saturday morning (7-9 am).

Some storms this evening will be capable of producing locally heavy
rainfall amounts.  Storms should move fairly quickly, so minor
flooding may occur.

Early Saturday morning, the upper low is expected to be located
across northern parts of the Texas Panhandle.  The low is expected
to track slowly into southwestern Oklahoma by early Saturday
evening. This should continue to promote better rain and storm
chances to our east and north.

Better cloud cover across central, eastern and parts of northern
Oklahoma Saturday could result in a larger temperatures gradient
that is currently forecast.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 240 PM CST Fri Feb 2 2024

Saturday night into Sunday night model guidance continues to show a
transition from an Omega block to more of a Rex block.  This will
eventually place the upper low currently to our west into the
southeastern U.S. by early Monday.  During this transition, an
elongated mid and upper level trough axis and wrap around moisture
will support a continued chance of rain across mainly the northern
half of Oklahoma and parts of southeastern Oklahoma.  A mid-level
ridge axis to our west will gradually build over the central U.S.
Monday into Tuesday.  This is expected to bring dry weather and a
continuation of well above average temperatures.  By Wednesday, the
flow aloft will become southwesterly as another western trough takes
shape.  This will initially bring at least an increase in high
clouds and boundary moisture.  A shortwave trough may move across the
southern and central Plains as early as Thursday.  This will bring
another chance of rain and perhaps thunderstorms.

&&

.AVIATION...
(00Z TAFS)
Issued at 527 PM CST Fri Feb 2 2024

A line of storms is developing from central Texas up into the
Texas panhandle. This line will sweep northeast through the
forecast area, impacting most TAF sites for a few hours this
evening / overnight. A few of these storms could produce severe
wind gusts.

With this dynamic system moving through, ceilings may be up and
down a bit, but on average MVFR to IFR ceilings will continue
through the night into tomorrow morning. Clouds should gradually
clear west to east tomorrow. Additionally, reduced visibilities
will be possible in conjunction with heavy rain from
thunderstorms.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  63  45  54 /  90  20  30  40
Hobart OK         46  63  41  58 /  70   0  10  20
Wichita Falls TX  49  66  43  60 /  80   0   0  10
Gage OK           43  61  38  55 /  60  10  20  20
Ponca City OK     53  58  45  53 /  90  70  70  70
Durant OK         54  65  47  59 / 100  40  10  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...06
LONG TERM....06
AVIATION...14
Hazardous weather outlook, Feb 2, 2:54 PM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
254 PM CST Fri Feb 2 2024

OKZ004>048-050>052-TXZ083>090-031200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
254 PM CST Fri Feb 2 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Thunderstorms are likely across western Oklahoma this afternoon
and evening, and across the rest of the area this evening through
tonight. A few severe thunderstorms are possible across the
western one-third of Oklahoma and across western north Texas. The
primary hazards will be hail up to half dollar size and wind
gusts up to 65 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
There is a chance for thunderstorms across central and eastern
Oklahoma on Saturday. No severe storms are expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Feb 2, 1:13 PM CST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Norman OK
113 PM CST Fri Feb 2 2024

TXZ086-089-021945-
Wichita TX-Archer TX-
113 PM CST Fri Feb 2 2024

...A strong thunderstorm will impact portions of northwestern Archer
and Wichita Counties through 145 PM CST...

At 112 PM CST, Doppler radar was tracking a strong thunderstorm near
Mankins, moving northeast at 40 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Wichita Falls, Burkburnett, Iowa Park, Holliday, Sheppard AFB,
Dundee, Mankins, Lake Kickapoo, northeastern Lake Diversion, and
Pleasant Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3373 9895 3380 9895 3414 9870 3413 9869
      3397 9844 3364 9882
TIME...MOT...LOC 1912Z 217DEG 34KT 3376 9885

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Ware
Special weather statement, Feb 2, 4:29 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Norman OK
429 PM CST Fri Feb 2 2024

OKZ004-005-022300-
Harper OK-Woods OK-
429 PM CST Fri Feb 2 2024

...A strong thunderstorm will impact portions of northwestern Woods
and northeastern Harper Counties through 500 PM CST...

At 429 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Selman, moving north at 40 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northwestern Woods
and northeastern Harper Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9925 3686 9923 3683 9945 3700 9951
TIME...MOT...LOC 2229Z 168DEG 33KT 3693 9936

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Ware
Special weather statement, Feb 2, 5:32 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Norman OK
532 PM CST Fri Feb 2 2024

TXZ087-088-030000-
Knox TX-Baylor TX-
532 PM CST Fri Feb 2 2024

...A strong thunderstorm will impact portions of southeastern Knox
and west central Baylor Counties through 600 PM CST...

At 532 PM CST, Doppler radar was tracking a strong thunderstorm near
Weinert, moving northeast at 30 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Munday, Goree, Vera, Rhineland, and Bomarton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3340 9978 3367 9961 3352 9934 3340 9947
TIME...MOT...LOC 2332Z 214DEG 27KT 3334 9970

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Ware
Local storm report, Feb 2, 6:14 PM CST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
614 PM CST Fri Feb 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     Hail             Munday                  33.45N 99.62W
02/02/2024  E0.88 inch       Knox               TX   Public

&&

BT
Local storm report, Feb 2, 6:23 PM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
623 PM CST Fri Feb 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     Tstm Wnd Gst     Comanche Springs        34.00N 99.92W
02/02/2024  M59 MPH          Foard              TX   Mesonet

&&

BT
Special weather statement, Feb 2, 6:45 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Norman OK
645 PM CST Fri Feb 2 2024

OKZ033-036-TXZ083-085-030115-
Harmon OK-Jackson OK-Wilbarger TX-Hardeman TX-
645 PM CST Fri Feb 2 2024

...Strong thunderstorms will impact portions of southwestern Jackson,
southeastern Harmon, west central Wilbarger and northeastern Hardeman
Counties through 715 PM CST...

At 645 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Goodlett to 3 miles southeast
of Quanah to 4 miles northeast of Margaret. Movement was northeast at
45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Quanah, Chillicothe, Eldorado, and Medicine Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3461 9966 3447 9948 3422 9938 3411 9967
      3428 9976 3444 9993
TIME...MOT...LOC 0045Z 226DEG 40KT 3442 9990 3427 9969 3409 9959

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Ware

The radar

The Altus AFB radar (KFDR), 101 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Harmon

When
February 2, 6:57 PM CST
Where
Harmon County, 0.07 mi NNE of Vinson
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
34.901, -99.860

Wind gusts estimated to 45-50 mph also noted.

Thunderstorm Wind, Greer

When
February 2, 7:35 PM CST
Where
Greer County, 2.5 mi N of Hester
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.836, -99.424

Mangum (MANG) Mesonet observation.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1157160, 1157156.